Spotlight – Addiction
Last month, Dr. Gbadebo and Margaret Harris, PA-C, MPH, CAS were invited to speak to the Georgia Southern Student Health Services staff to address the specific mental health concerns of college students. One of the issues that came up, was the chronic problem of alcohol and drug abuse on college campuses. We, therefore, wanted to take this opportunity to shine our Spotlight on Addiction.
The Jellinek Curve shown here is named after Dr. E. Morton Jellinek, a Hungarian-American biostatistician, who began working in addiction science in the 1930s. The Jellinek Curve can be used as a general learning tool; no two journeys are the same because everyone is different. Behavioral and physiologic decline may begin slowly at the outset and accelerate later; there may be many zigs and zags, hops and skips up or down the curve, or even pauses along the way.
While the Jellinek Curve continues to be a quite helpful learning tool, we know now that people struggling with substance abuse do not have to “hit rock bottom” before getting better. Here at Statesboro Psychiatric Associates we are well versed in evaluating and treating addiction, and look forward to helping you on your wellness journey.
In good health,
Statesboro Psychiatric Associates
An emerging problem on many college campuses is benzodiazepine abuse. Of these, the most widely abused and most addicting is Xanax. Xanax, also called Alprazolam, is commonly prescribed to treat panic disorder and anxiety. When taken as prescribed, Xanax can be very beneficial. However, people may become dependent on Xanax after taking it for a long period of time, or in higher doses than is prescribed. Once dependent, one may experience withdrawal if the medication is stopped abruptly. The withdrawal symptoms may be sudden, severe, and even lethal.
Signs & Symptoms: Withdrawal symptoms may appear even after taking Xanax for only a few weeks. Symptoms may include headache, blurred vision, sensitivity to noise and light, vomiting, seizures, sweating, insomnia, aggression, depression, uncontrollable shaking, and muscle cramps and pain.
We Can Help: As with other medications, quitting Xanax abruptly is never recommended. If you find yourself taking more and more Xanax to produce the same effect you had initially, you will probably experience some withdrawal symptoms if you stop taking it suddenly. As psychiatry professionals, we here at Statesboro Psychiatric Associates are trained to treat the full range of addiction issues, to include helping patients taper off medications, such as Xanax, safely and properly. Both Ms. Hill and I have a special interest in treating addiction, and are here to help as needed.
Margaret Harris, PA-C, MPH, CAS
Certified Addiction Specialist